Friday, August 22, 2014

Use of calcium-channel blocker and antibiotic associated with increased risk of kidney injury

Originally posted on

Among older adults taking a calcium-channel blocker, simultaneous use of the antibiotic clarithromycin, compared with azithromycin, was associated with a small but statistically significant greater 30-day risk of hospitalization with acute kidney injury, according to a study published by JAMA. The study is being published early online to coincide with its presentation at the American Society of Nephrology’s Kidney Week 2013.

The commonly used antibiotics clarithromycin and erythromycin are clinically important inhibitors of the enzyme CYP3A4, while azithromycin is much less so. Calcium-channel blockers are metabolized by this enzyme. Blood concentrations of these drugs may rise to harmful levels when CYP3A4 activity is inhibited. “Currently, the U.S. Food and Drug Administration warns that ‘serious adverse reactions have been reported in patients taking clarithromycin concomitantly with CYP3A4 substrates, which includes hypotension [abnormally low blood pressure] with calcium-channel blockers [that are] metabolized by CYP3A4.’ Yet, calcium-channel blockers and clarithromycin continue to…

View original 354 more words